I posted earlier question about tamoxifen and hair loss. What is the mechanism by which the tamoxifen causes hair loss? I have read that in general, hair loss can be caused by excessive conversion of androgen to DHT. Since Tamoxifen reduces estrogen, does that mean more androgen is available to be converted to DHT? I have read that Saw Palmetto, like finasteride, blocks the enzyme that conversion of androgen to DHT. If tamoxifen allows more DHT to be created, would taking saw palmetto supplements be an antidote for the side effect?
Dear LisaRay, Dear LisaRay, I am combining my answer to both of your questions. Hairloss is an uncommon side effect of tamoxifen, (<1-5%), arimidex also has hairloss listed as a side effect - again uncommon. Likely the cause is the decreasing estrogen levels, (hair loss (alopecia) can also accompany menopause, the decrease in estrogen, may be the culprit). There may also be an element of genetics to this as well (you may have experienced more hair thinning with menopause). In other words many factors could be contributing to the hair thinning and loss, the starting of tamoxifen could be just one additional factor. It is hard to predict whether the hair loss will stop eventually, even with stopping of the tamoxifen.
Androgens convert to different hormones, in post-menopausal women they are stored in body tissues, and are converted to estrogen. The mechanism of action of tamoxifen is to block estrogen at sites in the breast and other body tissues, so this would not influence the conversion of androgen to DHT.
Regarding the particulars of using saw palmetto, I could not locate any specific research regarding its use in the treatment of alopecia (hair loss). Most data is in its role in use for benign prostatic hyperplasia (BPH) - enlarged prostate.
I wonder about the genetics issue. My parents, ages 75 and 79 both still have very full heads of hair. My maternal grandmother, still alive at 105, also has a decent head of hair although it is somewhat thin.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.